December 27, 1971

Carbenicillin-Induced Acidosis and Seizures

Author Affiliations

From the Department of Medicine, the Johns Hopkins University School of Medicine, Baltimore (Drs. Whelton, Darwish, and Walker), and the National Center for Antibiotic Analysis, Food and Drug Administration, US Department of Health, Education and Welfare, Washington, DC (Mr. Carter and Miss Garth).

JAMA. 1971;218(13):1942-1943. doi:10.1001/jama.1971.03190260056020

A patient with chronic, active pyelonephritis was treated with carbenicillin disodium, a drug that is generally accepted as having low toxicity to the central nervous system. While receiving a high dose of the drug the patient developed a combination of acute metabolic acidosis and grand mal seizures. The seizures, and in large part the acute acidosis, were the results of excessively high blood levels of carbenicillin which accumulated in the presence of nonoliguric renal impairment.